Session Time: 1:45pm-3:15pm
Location: Exhibit Hall C
Objective: To illustrate the possible association of tardive syndromes (TS) and coadministration of tramadol and sertraline in three patients.
Background: TS is delayed onset of movement disorders, reported with the use of dopamine antagonists, but there are a number of nonneuroleptic compounds that are also associated with TS. Serotonin syndrome was reported rarely with the selective serotonin reuptake inhibitor (SSRI) and opioid analgesic; however, TS has not been reported in association of tramadol and SSRI.
Methods: We studied three patients, one with generalized dystonia, and the two other with oromandibular dyskinesia and parkinsonian syndrome, receiving long-term combined tramadol and sertraline therapy for depressive disorder due to a chronic pain. The Abnormal Involuntary Movement Scale was used to detect and to follow the severity of patient’s TS over time. Naranjo score was used for estimating the probability of adverse drug reactions.
Results: TS occured after addition of tramadol to sertraline therapy. After discontinuation of offending drugs significant improvement was observed. Serotonin reuptake inhibition by sertraline, as well as increased serotonin release by tramadol probably increased central serotonergic transmission and possibly induced development of TS in these patients. Individual susceptibility may also play a role in the development of TS. An objective causality assesment showed that the addition of tramadol to sertraline therapy was probable cause of the adverse events.
Conclusions: Physicians must be aware of possible TS as side effect in patient taking combination of opioid analgesic and SSRI to prevent serious adverse events.
- Houlihan DJ. Serotonin syndrome resulting from coadministration of tramadol, venlafaxine, and mirtazapine. Ann Pharmacother. 2004 Mar;38(3):411-3.
- Ripple MG, Pestaner JP, Levine BS, Smialek JE. Lethal combination of tramadol and multiple drugs affecting serotonin. Am J Forensic Med Pathol. 2000 Dec;21(4):370-4.
To cite this abstract in AMA style:H. Sarac, N. Bozina, N. Henigsberg, L. Bagaric-Krakan. Tardive syndromes induced by coadministration of tramadol and sertralin [abstract]. Mov Disord. 2017; 32 (suppl 2). https://www.mdsabstracts.org/abstract/tardive-syndromes-induced-by-coadministration-of-tramadol-and-sertralin/. Accessed November 29, 2023.
« Back to 2017 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/tardive-syndromes-induced-by-coadministration-of-tramadol-and-sertralin/